Tinnitus is not a “disease” but is rather a “symptom” of some other change in the body. Examples of such changes in the body that may cause the symptom of tinnitus are loss of hearing related to the normal aging process, an injury to the ear, or a circulatory system ailment.
Other causes of tinnitus may be from exposure to loud noise; a head injury; outer, inner, or middle ear problems; neck or jaw disorders; cardiovascular disease; or use of prescription or non-prescription drugs. It has been estimated that as many as 40% of people with tinnitus can’t narrow down a specific cause or incident leading to tinnitus.
While many theories have been proposed to explain the occurrence of tinnitus, it is a multimodal disorder that may have different causes and different pathophysiologies. This makes tinnitus difficult to treat, and oftentimes interventions meet with only variable success. Three common causes of tinnitus are:
Noise exposure is one of the most common causes of tinnitus. In fact, tinnitus is the number one medical complaint of Veterans returning from recent wars due to loud blasts and gunfire. Listening to loud music for prolonged periods of time can also damage the ear resulting in hearing loss and tinnitus. The best way to protect your ears is, of course, to avoid loud noise. But if you must be in a noisy environment—such as a music concert or loud factory—start protecting your ears NOW. Wearing ear plugs when you are in a very noisy environment is one great way to protect your ears from further damage. Ear plugs can easily and inexpensively be purchased at a local pharmacy, or you can have them custom made by a hearing health professional.
Aging is a beautiful, inevitable part of life. And with aging comes a certain amount of wear and tear on the body. For this reason, hearing loss due to advancing age is quite common. The medical term for age-related hearing loss is presbicusis. Not all people with presbicusis develop tinnitus but quite a few do. Again, there is no use in fighting the aging process so being good to your ears from this moment forward is best.
Prescription or Non-Prescription Drugs
The side effect of certain drugs can cause or worsen chronic tinnitus in some patients. Tinnitus triggers include: various antibiotics, pain killers, anti-anxiety and anti-depression drugs, diuretics, anti-malarial medications, anti-cancer drugs and blood pressure controlling medications. It is important to ask your doctor about medications that may harm your hearing. Use these drugs only if the benefits outweigh the risks.